Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
July 3, 2001

Hyperglycemia and DKA, Insulin Pumps

advertisement
Question from Lombard, Illinois, USA:

My 17 year old son who has been on a pump for a week, has had two episodes of extremely high glucose readings. The first resolved fairly easily even though he had large ketones in his urine, but he was very sick with vomiting and fatigue during this second one. His blood glucose remained high (and he had small urine ketones) even after taking two additional boluses (a total of 13.5 units), and the vomiting did not subside until I gave him a suppository and an regular injection of 2 units in his arm. Is this enough to cause the symptoms he displayed? Was there something else going on here? What varying factors are there to explain the difference? Could my son still have been in DKA with very high blood sugar and only a trace of ketones?

Answer:

From: DTeam Staff

It sounds like your son had a virus, his insulin pump was malfunctioning, and/or he had a kink in the infusion set.. You should review this in great detail with your son’s diabetes treatment team and can learn from this episode. Not all illnesses cause frank DKA [diabetic ketoacidosis], of course.

When in doubt, give an injection and look for for possible pump or catheter problems once the insulin is given.

SB